Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Albuquerque, NM

June 19, 2004Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 19, 2004, 8:30 PM MDT for Union County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2004, 8:30 PM MDT (02:30 UTC)
Expired
Jun 19, 2004, 9:30 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS55 KABQ 200230
SVRABQ
NMC059-200330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 PM MDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 930 PM MDT

* AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF GLADSTONE...OR ABOUT 33
  MILES NORTH OF MOSQUERO...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  CLAPHAM AT 915 PM AND
  RURAL AREAS OF WEST CENTRAL UNION COUNTY

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR LOCAL LAW ENFORCEMENT 
OFFICIALS AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE.

LAT...LON 3644 10378 3635 10399 3619 10400 3618 10378
          3610 10378 3610 10354 3610 10327 3645 10326
$$

46/DPORTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:11 PM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 3:11 PM MDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT SAT JUN 19 2004

.DISCUSSION...ACTIVE WEATHER STARTING TO HAPPEN NOW JUST E OF
CENTRAL MOUNTAIN CHAIN SO THIS NEEDS TO BE SHORT. BEEFED UP POPS
SOME FOR THIS EVENING...MAINLY AREAS BETWEEN CENTRAL MTN CHAIN AND
WEST EDGE OF EASTERN BORDER COUNTIES. ALSO ADDED RISK OF SEVERE...
BUT AM STILL WONDERING IF ENVIRONMENT MAINLY E OF PECOS RIVER WILL
BE RIPE ENOUGH TO SUSTAIN ANYTHING MORE THAN AN ISOLATED PULSE
SEVERE OR NOT THROUGH THE EVENING. AREA RETAINED CLOUDS AND THUS
COOLER THAN 24 HOURS PREVIOUS...CURRENTLY RUNNING 5 TO 12 DEGREES
COOLER...THOUGH LOW CLOUDS OF THE MORNING NOW ALMOST ALL GONE.
DECIDED TO MENTION SEVERE FOR NOW...GOING FOR AREAS IN AND EVEN A
LITTLE S OF LATEST SPC DAY 1 RISK AREA. DISCUSSED THE POSSIBILITY
OF FLASH FLOOD WATCH ISSUANCE FOR PORTIONS OF NE NM...MAINLY IN
VICINITY OF COLFAX COUNTY AND FAR W UNION...BUT FEEL AREAS THAT HAD
ENOUGH ANTECEDENT RAIN LAST DAY OR SO TO WARRANT CONSIDERATION ARE
TOO SMALL FOR A BLANKET-TYPE ISSUANCE LIKE A WATCH...PLUS
LOCATION OF BEST HEAVY RAIN FOCUSING AREA NOT CERTAIN ENOUGH TO DO
SO. BEST FOR EVENING CREW TO WATCH RADAR AND OTHER TRENDS TO SEE IF
A STRONG FOCUSED AREA DEVELOPS OVER VICINITY OF PREVIOUS HEAVY
RAINS. OTHER CHANGES MADE FARTHER OUT BUT NO TIME TO DISCUSS HEAR.
MORE OFTEN THAN NOT PREVIOUS FORECAST TRENDS FOLLOWED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 052/090 053/091 054 43000
GALLUP.................... 045/088 045/087 045 43000
GRANTS.................... 047/088 046/088 045 43000
GLENWOOD.................. 049/093 052/094 052 43-00
CHAMA..................... 040/083 041/080 040 43100
LOS ALAMOS................ 049/086 049/085 050 43000
RED RIVER................. 039/075 040/070 038 43211
TAOS...................... 046/084 045/082 044 43111
SANTA FE.................. 052/085 050/085 052 43100
SANTA FE AIRPORT.......... 054/088 053/088 055 43100
ESPANOLA.................. 048/091 047/090 048 43000
ALBUQUERQUE HEIGHTS....... 064/091 064/092 063 43-00
ALBUQUERQUE VALLEY........ 057/093 058/094 057 43-00
ALBUQUERQUE FOOTHILLS..... 062/089 063/090 060 43000
ALBUQUERQUE WEST MESA..... 064/092 064/092 061 43000
SOCORRO................... 057/095 057/096 056 43-00
SANDIA PARK/CEDAR CREST... 058/085 057/085 055 43100
MORIARTY/ESTANCIA......... 049/089 049/088 048 43110
CARRIZOZO................. 058/094 058/093 057 43110
RUIDOSO................... 058/086 058/086 057 43321
RATON..................... 048/089 051/080 048 43411
LAS VEGAS................. 051/086 051/081 050 43411
ROY....................... 056/089 054/082 051 43411
CLAYTON................... 059/091 059/079 053 43311
SANTA ROSA................ 059/097 059/092 057 43411
TUCUMCARI................. 064/097 065/090 061 43311
FORT SUMNER............... 063/096 063/094 060 43411
CLOVIS.................... 064/095 064/092 061 43321
PORTALES.................. 066/097 066/094 063 43321
ROSWELL................... 064/098 065/097 064 43421
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

43
Hazardous weather outlook, Jun 19, 6:00 AM MDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 19 2004

NMZ001>021-026-201200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE EAST SLOPES
OF THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN PLAINS THIS
AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS. LOCALLY HEAVY THUNDERSTORM RAINS ARE ALSO
POSSIBLE FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN OVER THE
PLAINS...AND MAY RESULT IN FLOODING OF LOW LYING AREAS AND SUDDEN
RISES OF WATER IN NORMALLY DRY ARROYOS AND STREAMBEDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SUNDAY
AFTERNOON AND EVENING OVER FAR NORTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FROM AROUND 200 PM TO 900
PM IN UNION...HARDING...QUAY...CURRY...ROOSEVELT..COLFAX...
MORA...SAN MIGUEL...GUADALUPE...EASTERN TORRANCE...DE BACA...CHAVES
AND EASTERN LINCOLN COUNTIES.  SPOTTER ACTIVATION MAY BE REQUIRED
SUNDAY AFTERNOON AND EVENING IN UNION COUNTY.

In the hours before

Local storm report, Jun 19, 4:22 PM MDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
422 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 S MAXWELL             36.48N 104.54W
06/19/2004  0.88 INCH        COLFAX             NM   LAW ENFORCEMENT

&&

JM
Local storm report, Jun 19, 5:13 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
513 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 S MAXWELL             36.48N 104.54W
06/19/2004  0.88 INCH        COLFAX             NM   LAW ENFORCEMENT

&&

JM
Local storm report, Jun 19, 5:31 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             15 SW LAS VEGAS         35.45N 105.41W
06/19/2004  0.75 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

&&

JM
Local storm report, Jun 19, 5:44 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             11 SE PECOS             35.46N 105.54W
06/19/2004  1.00 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

&&

JM
Local storm report, Jun 19, 6:28 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             15 NE ABBOTT            36.46N 104.07W
06/19/2004  1.25 INCH        COLFAX             NM   CO-OP OBSERVER

&&

JM
Local storm report, Jun 19, 7:49 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
749 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 N GLADSTONE           36.36N 103.97W
06/19/2004  1.75 INCH        UNION              NM   TRAINED SPOTTER

&&

JM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:15 PM MDTSevere Thunderstorm WarningABQColfax60 min
Jun 19, 6:36 PM MDTSevere Thunderstorm WarningABQUnion54 min
Jun 19, 6:45 PM MDTTornado WarningABQColfax30 min
Jun 19, 7:15 PM MDTSevere Thunderstorm WarningABQColfax30 min
Jun 19, 7:30 PM MDTSevere Thunderstorm WarningABQUnion60 min
Jun 19, 9:49 PM MDTSevere Thunderstorm WarningABQUnion56 min
Jun 20, 1:04 AM MDTSevere Thunderstorm WarningABQHarding56 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.